Today's Jobs!


COVID-19

Follow Us At:
Call Us Today! (844) 812-0776
 

Got earbuds? Beware of hearing lost

Monthly Archives: July 2021

Got earbuds? Beware of hearing lost

Got ear buds? Beware of hearing loss They’re small, they’re discreet and just about everybody uses them these days. Ear buds are a ubiquitous accessory, but users should be cautious — prolonged use of these devices can cause permanent hearing loss. And because younger people are more likely to rely on ear buds than anyone else, they face the highest risk for early hearing loss as a result. According to CNET, nearly one in four US adults is affected by noise-induced hearing loss.

Noise-induced hearing loss is caused by loud noises for prolonged periods of time. According to the Cleveland Clinic, a good rule for ear buds is 80 percent of max volume for no more than 90 minutes at a time. But because ear buds allow more outside noise to enter the ear, users tend to crank the volume up to dangerous levels. Noise-canceling headphones or ear buds are a good alternative, but not always appropriate, such as for runners who need to hear oncoming cars.

When you do listen to music or podcasts or audiobooks, make sure to take listening breaks. According to CNET, a five-minute break every 30 minutes can give your ears a chance to recover and reduce your risk of permanent damage.

You can also change your device’s maximum volume. Many mobile devices, including the iPhone, allow users to change how loud the device can go. By eliminating the option to go too loud, you might just save your hearing.

According to KidsHealth, if you hear ringing, buzzing or roaring in your ears after a loud noise, or muffled or distorted sounds, you may have already incurred some damage to your ears. Call your doctor right away. You may be referred to an audiologist, who can determine the extent of the damage and help you make a plan to preserve your remaining hearing.

Do Statins deserve their bad reputation?

People report that statins cause muscle aches and other side effects, but a 2020 study suggests that may be true for only a small percentage of patients. Stains are cholesterol-lowering drugs, usually prescribed for those at risk for cardivascular disease.

Reported in The New England Journal of Medicine, British researchers enrolled 60 people in a study of statin side effects. Every participant previously took statins, but stopped because of side effects. They were given 12 prescription drug bottles. Four of the bottles had a month’s supply of atorvastatin. Four bottles had a placebo pill that looked like the statin pill. Four bottles were completely empty. During the next year, participants used each bottle for one month, following a random pattern. Every day participants recorded their symptoms by smart phone, ranking their symptoms from 0 (none) to 100 (worst possible symptoms.)

What researchers found was that average symptom scores during the empty bottle month was 8.0. That was twice as high as when participants took the statin pill. However, there was no significant difference in average scores when people took the fake pills. The average symptom score for the statin was 16.3 and the average score for the fake pills was 15.4. Some participants reported worse symptoms from fake pills.

Still, researchers do think statins may cause symptoms in five to 10 percent of users. Here’s how you can analyze symptoms while taking statins:

* If the ache or weakness is recent and started within a month of starting the statin.

* If the pains are symetrical. For example, leg pain would affect both legs. Body pain would be on both sides.

* If the pain is unexplained and not caused by new activity or an injury.